PAH - how much better can I get?

Hello all.

I have just had my diagnosis of Pulmonary Arterial Hypertension confirmed and feel a bit overwhelmed by the whole thing, even though I was expecting it. We spoke to a Specialist Nurses who stressed what a serious, lifelong degenerative condition it is, and how I couldn't do any cardio exercises and had to learn to live with it etc,.

I have been put on Sildenifil for it, and have also recently started taking Methotrexate for my underlying Connective Tissue Disease. I was hoping that the combination of meds would maybe improve the PAH.

My liver function is a bit off at the moment but once this is stable they are also hoping to also put me on an endolethin receptor antagonist as well.

I am quite debilitated by this, and at the moment can only walk about 100m before I need to stop for a breath, but really want to get back to my normal life of walking and getting out!!

Anyone with more experience than me I would love to hear your thoughts!

10 Replies

oldestnewest
  • Good evening Runalong, I am sorry that you have this dx. I assume you are attending a Tertiary Pulmonary Vascular Disease Unit? If you can access a Nurse Specialist then presumably you are. I hope you are well supported by family and friends, and feel confident in the care of your consultants. There is a lot of concern and research around PAH and it sounds as if they are keen to try out different medications.

    All the best

    Kate xx

  • Good morning to you. Sorry to hear of your condition. THis is the first time I have heard of this condition. I have COPD and am asthmatic. I have noticed myself that when doing any form of exercise (or trying to) my face starts to go bright red, I can feel my pulse pounding in my face etc and I sweat really badly but all over my body. This can last for about half an hour after finishing anything. Now then, a question for yourself if you dont mind. Are any of these similar to what you experienced? Or can anyone shed any light please?

  • I don't know anything about COPD I'm afraid.

    With the PAH I became slowly more and more breathless over time doing anything requiring exertion really, and my heart has been working harder obviously. You should probably speak to your doctor or consultant if you have one as that sounds like something to be taled about.

    Hope you feel better soon.

  • Hi

    I was diagnosed with PAH in September 2015 after a right heart catheter. I was put on sildenafil, initially 25mg three times a day. That was increased to 50mg 6 months later. I had another RHC in October 2016 and macitentan was added. A recent echo has shown my pressures have gone down to the higher end of normal. So medication can help a great deal. My pulmonary fibrosis caused it and this makes it hard to breath when doing any form of exercise including just walking around. You have to adapt your life but stay positive.

    If I can help further just ask.

    Angela -xx-

  • Hi Angela, that's a really positive reply - thanks, and I'm glad to hear that the medication has helped you so much.

    I don't know anything about fibrosis, but i also experience breathlessness on exertion. Has the medication helped with this or is it something i just have to get used to from now on?

    I am due for another Echo in 4-6 weeks so I guess we will see if things have improved then or not.

    Appreciate you input- thanks.

  • The medication has brought the pressures down but done nothing for my breathlessness however this is mainly down to my pulmonary fibrosis. At least I know my heart is safer for the time being. I have ambulatory oxygen to help prevent further damage to other organs but I don't think anything will help relieve my breathing issues except a transplant.

    Hope your echo shows an improvement.

  • Good to know your heart is safe. I hope the meds continue to help and that the transplant is a long way off for you. Best of luck.

  • I read your post with great interest as along with COPD,I'm also a PAH sufferer. I'm currently waiting for an appt at the Royal Brompton Hospital to hopefully be prescribed Sildenafil. I wasn't suitable 2/3 years ago ,so fingers crossed I will be now. Did this medication make any difference to you?

    Regards.

  • Hello, I've just gone onto the Sildenafil, and have been told it takes 3 - 4 weeks to have an affect - so i'll keep you posted! Fingers crossed.

  • Hi there, hope you see some improvements now that you are on new medication and look forward to hearing how it worked for you.

    Best wishes.

You may also like...